Due to the crackdown on physicians giving prescriptions for scheduled narcotics such as Percocet and Hydrocodone to combat acute or chronic pain, pharmacists and physicians everywhere are seeing a growing popular trend: people taking massive amounts of the over-the-counter medication Imodium, which is an anti-diarrheal that works by slowing down the motility or movement of the bowel. Safe dosages have very little side effects, but when taken in massive quantities, the chemical properties of Imodium can mimic much stronger drugs, which include narcotics like Heroin, which is illegal.
Because of the recent crackdown on narcotic prescriptions, people are desperate to find an answer once they are addicted to opioids and no longer being prescribed them by their physicians. Individuals who are addicted to narcotics suffer withdrawal when the medication is quickly stopped, which is referred to by many as “dope sick,” and can include flushing, vomiting, diarrhea, profuse sweating, abdominal cramps and even seizures and death. There are drugs to help with this withdrawal, but rehabilitation clinics in the United States have not been able to keep up with the demand of people who need them.
Literally, thousands of people are waiting for admittance to a rehabilitation center, but in the meantime, are suffering severe symptoms from withdrawal. Many begin using illegal drugs again as a means to make the symptoms stop. It’s probable that the opioid-like side effects of Imodium were discovered accidentally. It’s not unusual for a person with opioid addiction to take many anti-diarrheal medications in order to stop the explosive diarrhea many withdrawing addicts experience.
Narcotics and the intestinal tract are not a novel idea, however. For centuries, physicians used a narcotic derivative called Belladonna in order to calm inflamed intestines. In fact, it is still used in some locales and situations today. However, extreme caution must be used because narcotics can have a very constipating effect, so much so that they can lead to bowel blockages, which can be fatal if left untreated.
According to WDAZ, there are strict guidelines regarding the safety of Imodium. Pharmacist Sean Karpowich explains what some of those guidelines are.
“You can take up to 8 a day is considered the max, that’s what is considered safe, over that is when you get in the unsafe zone and that is when people tend to start abusing it, when they are taking massive quantities of it or when they take it with other drugs.”
Like narcotics, Imodium can cause the same health problems when taken in major quantities. This can include difficulty breathing, impaired cerebral function, and dangerously low heart rate called bradycardia. This can lead to an unsafe drop in blood pressure that can result in shock and death. Some pharmacists report that they have heard of customers taking 50 to 300 capsules a day – literally upwards of 50 times a safe dosage. If you suspect someone is abusing narcotics, or Imodium, and they appear to be drowsy or having difficulty breathing, seek help right away. A few minutes without oxygen can induce permanent, irreversible brain damage.
Many physicians are questioning if Imodium, known also as the generic name loperamide, should have the same strict legal limits that pseudoephedrine does. Pseudoephedrine is a popular cold and allergy medication but also a major ingredient in the production of the illegal stimulant crystal methamphetamine. To control potential abuse, there is a legal limit on how much pseudoephedrine can be bought in various increments of time.
Consumers are inconvenienced by these laws when they take the medications for legitimate medical problems, but it is clear that some type of regulation may be soon coming for Imodium as well.
[Photo by David McNew/Getty Images]